Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 14, NWS Bismarck, ND

August 24, 2009McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 24, 2009, 12:06 AM CDT for McKenzie County, Williams County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2009, 12:06 AM CDT (05:06 UTC)
Expired
Aug 24, 2009, 4:53 AM CDT
In force
5 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties McKenzie County, ND, Williams County, ND

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:30 AM CDTFLASH FLOOD2 W Trenton, NDABOUT 2.50 INCHES OF RAIN. FLASH FLOODING ALONG 8 MILE CREEK. THE CREEK WAS OUT OF ITS BANKS AND FLOWING INTO PASTURES. FENCE POSTS WERE WASHED OUT AND SOME ROADS HAD MUD AND SILT DEEP ENOUGH THAT THEY COULD NOT BE CROSSED. LATE REPORT.
Aug 24, 1:27 AM CDTHEAVY RAIN 1.08Tioga, ND1.08 INCHES IN FIFTEEN MINUTES. START TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1890 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 240506
FFWBIS
NDC053-105-241100-
/O.NEW.KBIS.FF.W.0014.090824T0506Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT MON AUG 24 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 600 AM CDT/500 AM MDT/

* AT MIDNIGHT CDT/1100 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED MULTIPLE THUNDERSTORMS WITH VERY HEAVY RAINFALL   
MOVING ACROSS THE SAME AREAS. RAINFALL RATES OF 1 TO 2 INCHES PER 
HOUR ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAINFALL WILL ENTER 
THE WILLISTON AREA AROUND 1210 AM CDT. THIS WILL LIKELY CAUSE 
FLOODING PROBLEMS IN THE CITY OF WILLISTON AND ADJACENT AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...
  CORINTH...EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND
  ZAHL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF BETWEEN 2 AND 4 INCHES ARE POSSIBLE 
IN THE WARNED AREA OVER THE COUPLE OF HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
      4793 10312 4774 10405 4781 10407

$$

BIRK
3 follow-up statements
538 
WGUS73 KBIS 240607
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
107 AM CDT MON AUG 24 2009

NDC053-105-241100-
/O.CON.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
107 AM CDT MON AUG 24 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES UNTIL 600 AM CDT/500 AM MDT/...

AT 1253 AM CDT/1153 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE SEVERAL THUNDERSTORMS WITH VERY HEAVY 
RAINFALL. THEY WERE MOVING EAST NORTHEAST ACROSS THE SAME AREAS. 
SEVERAL ADDITIONAL THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE 
WARNED AREA OVER THE NEXT FEW HOURS AS STORMS CONTINUE TO MOVE OUT 
OF NORTHEASTERN MONTANA. AT TIMES...RAINFALL RATES OF 1 TO 2 INCHES 
PER HOUR ARE POSSIBLE. THIS COULD CAUSE FLASH FLOODING AND 
SIGNIFICANT PONDING ON AREA ROADS.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...CORINTH...
EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND ZAHL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
      4793 10312 4774 10405 4781 10407

$$

BIRK
865 
WGUS73 KBIS 240806
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
306 AM CDT MON AUG 24 2009

NDC053-105-241100-
/O.CON.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
306 AM CDT MON AUG 24 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES UNTIL 600 AM CDT/500 AM MDT/...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. HOWEVER...RUNOFF 
FROM THE EXCESSIVE RAINFALL AMOUNTS WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT MAY CONTINUE TO EXPERIENCE FLOODING 
INCLUDE...WILLISTON...ALAMO...ALEXANDER...CARTWRIGHT...CHARBONNEAU...
CORINTH...EPPING...FORT UNION...HAMLET...RAY...TIOGA...TRENTON AND 
ZAHL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
      4793 10312 4774 10405 4781 10407

$$

BIRK
153 
WGUS73 KBIS 240953
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT MON AUG 24 2009

NDC053-105-241008-
/O.CAN.KBIS.FF.W.0014.000000T0000Z-090824T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMS ND-MCKENZIE ND-
453 AM CDT MON AUG 24 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
MCKENZIE AND WILLIAMS COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

&&

LAT...LON 4842 10406 4864 10376 4863 10290 4814 10283
      4793 10312 4774 10405 4781 10407

$$

ABELING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:26 PM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 3:26 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
326 PM CDT SUN AUG 23 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FORECAST
CONCERNS ARE CONVECTIVE DEVELOPMENT LATER TODAY AND TONIGHT WITH
WESTERN AND NORTHERN ND REMAINING IN SEVERE THUNDERSTORM SLIGHT
RISK AREA. 12Z BIS SOUNDING SHOWED CAP AROUND 750MB WHICH HAS KEPT
THINGS IN CHECK. A WEAK IMPULSE WAS MOVING INTO WESTERN ND THIS
AFTERNOON...BUT ACTIVITY WITH THIS HAS BEEN LIMITED AS IT MOVED
INTO RIDGE. A FEW LIGHTNING STRIKES OVER DIVIDE COUNTY...BUT
OTHERWISE NO ACTIVITY IN OUR AREA THIS AFTERNOON.

WATER VAPOR IMAGERY SHOWS THE MORE SIGNIFICANT WAVE BEGINNING TO
LIFT OUT OF THE INTERMOUNTAIN REGION WHICH WILL SUPPORT
CYCLOGENESIS OVER SE MT/NE WY LATER THIS AFTERNOON AND THIS EVENING.
MODELS REMAIN IN DECENT AGREEMENT BRINGING THE SURFACE LOW TO
CENTRAL ND BY 12Z MONDAY AND DEVELOPING CONVECTION AFTER 00Z
MON...FOCUSED ON NW QUARTER OF ND AND SHIFTING ACROSS NORTH CENTRAL
ND THROUGH 12Z. MODELS CONTINUE TO SHOW STRENGTHENING LOW LEVEL
JET AFTER 00Z WITH H85 WINDS INCREASING TO 25-40KT RANGE. FORECAST
SOUNDING OVER FAR NW PART OF STATE SHOWED GOOD VEERING PROFILE
WITH 0-6KM SHEAR AROUND 30-40 KTS AND SOME ELEVATED INSTABILITY IN
A NEARLY SATURATED PROFILE.

IN ADDITION TO THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL...HEAVY
RAIN IS ALSO A CONCERN WITH PRECIPITABLE WATER INCREASING TO 1.50
TO 1.75 INCHES ACROSS MOST OF THE REGION TONIGHT. ONE HOUR AND
3-HOUR FLASH FLOOD GUIDANCE VALUES ARE RUNNING A LITTLE OVER 3
INCHES ACROSS NORTH CENTRAL ZONES AND GENERALLY AROUND 2 INCHES
OVER NW ND. HEAVIEST MODEL QPF...INCLUDING 12Z ECMWF...GENERALLY
REMAINS BELOW FFG AND IS LOCATED COINCIDENT WITH THE 3 INCH FFG
AREAS. GIVEN THESE FACTORS...DID NOT FEEL A FLASH FLOOD WATCH WAS
WARRANTED...BUT STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL.

SYSTEM MOVES PRETTY QUICKLY AWAY FROM THE REGION AFTER 12Z MONDAY
WITH SOME LINGERING SHOWERS POSSIBLE AS ANOTHER SHORTWAVE CROSSES
REGION MONDAY NIGHT. RIDGE TRIES TO BUILD BACK IN TUE AND WED FOR
MOSTLY DRY WEATHER.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE ECMWF/GFS/GEMGLB MODELS ADVERTISE A SIMILAR NORTH TO NORTHWEST
FLOW THURSDAY THROUGH SUNDAY AS THE PREVIOUS RIDGE THAT WAS LOCATED
OVER NORTH DAKOTA RETROGRADES TO THE PACIFIC NORTHWEST. THE GFS
TRIES TO DEVELOP A CLOSED LOW OVER NORTH DAKOTA SATURDAY NIGHT INTO
SUNDAY WHICH RESULTS IN PRECIPITATION OVER THE CWA. THE CANADIAN GEM
GLOBAL MODEL AND ECMWF DO NOT. HPC GRADUALLY ABANDONS THE GFS
SOLUTION BETWEEN DAYS 5 AND 7 AND REPLACES IT WITH A BLEND BETWEEN
THE OPERATIONAL ECMWF AND GEFS BY DAY 7. FOLLOWED THIS THINKING
WHICH MAINTAINED THE PREVIOUS DRY FORECAST NEXT WEEKEND. WITH ALL
THE MODELS TRENDING TOWARD A NORTHWEST TO NORTHERLY UPPER
FLOW...HAVE A HIGHER CONFIDENCE IN AVERAGE TO BELOW AVERAGE
TEMPERATURES...WHILE KEEPING A DRY EXTENDED IN TACT FOR NOW.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE WESTERN
AND NORTHWESTERN AERODROMES THIS EVENING THROUGH
TONIGHT...ESPECIALLY FROM AROUND KDIK TO KISN AND KMOT. THESE
AERODROMES LOOK TO RECEIVE THE BRUNT OF THE PRECIPITATION AND
POTENTIAL SEVERE WEATHER BETWEEN 00Z AND 12Z MONDAY. VERY HEAVY RAIN
ALONG WITH DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE DURING
THIS TIMEFRAME AS AN INTENSIFYING LOW PRESSURE SYSTEM MOVES FROM
SOUTHEAST MONTANA ACROSS WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT.
IT APPEARS KBIS AND KJMS WOULD BE ON THE MORE TRANQUIL SIDE OF THE
STORM SYSTEM AND THUS WILL KEEP THE MAJORITY OF THE PRECIPITATION
NORTH AND WEST OF THESE AERODROMES. MVFR TO BRIEF IFR CEILINGS AND
VISIBILITIES ARE LIKELY IN THE HEAVIER SHOWERS AND THUNDERSTORMS.
THE SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY INTO MONDAY NIGHT
WITH CEILINGS IMPROVING TO VFR.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS/KS
Hazardous weather outlook, Aug 23, 5:56 AM CDT, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
556 AM CDT SUN AUG 23 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
556 AM CDT SUN AUG 23 2009 /456 AM MDT SUN AUG 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL DEVELOP IN EASTERN WYOMING THIS
AFTERNOON THEN MOVE NORTHEAST ACROSS NORTH DAKOTA TONIGHT AND
MONDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN
WESTERN NORTH DAKOTA TODAY...BUT A BETTER CHANCE TONIGHT AS THE
LOW MOVES THROUGH THE AREA. SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA WILL LIKELY BE CAPPED INITIALLY...AS THE 700 MB TEMPERATURE
WILL PUSH TO 14 DEGREES CELSIUS BY EARLY EVENING. THERE IS
POTENTIAL FOR SEVERE THUNDERSTORMS TONIGHT DUE TO GOOD DIRECTIONAL
SHEAR AND HIGH CAPES. HEAVY RAIN IS ALSO POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NORTH DAKOTA AS THE K INDEX PUSHES TO 35 AND
ABOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE SOUTHWEST ON
WEDNESDAY AND ACROSS THE SOUTH ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:23 PM CDTAreal Flood AdvisoryBISBurke, Divide, McKenzie, Mountrail, Williams6 hr
Aug 23, 11:30 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams60 min
Aug 23, 11:57 PM CDTTornado WarningBISMcKenzie, Williams33 min
Aug 24, 12:08 AM CDTSevere Thunderstorm WarningBISMcKenzie52 min
Aug 24, 12:29 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Aug 24, 12:58 AM CDTSevere Thunderstorm WarningBISMcKenzie32 min
Aug 24, 1:15 AM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams60 min
Aug 24, 2:15 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward60 min
Aug 24, 2:44 AM CDTAreal Flood AdvisoryBISBottineau, McHenry, Renville, Ward4 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.